Montana, 2011Tornado in Montana, May 20, 2011
May 20, 2011 · NWS GGW · 1 event in 1 county or zone
A small EF-1 tornado occurred 8 miles south of Terry, MT. The NWS Glasgow office did a damage survey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small EF-1 tornado occurred 8 miles south of Terry, MT. The NWS Glasgow office did a damage survey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 2:06 PM MST, 5 hours 21 minutes earlier.
Area forecast discussion, May 20, 2:06 PM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
306 PM MDT FRI MAY 20 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
FLOOD WATCH WAS UPGRADED TO A WARNING THIS MORNING AS A COUPLE OF
AREAS CAME INTO A HEIGHTENED CONCERN. THESE ARE IN THE SE ZONES
WHERE A REPORT OF 4 INCHES OF RAIN FELL JUST TO SOUTH AND PROBABLY
HELPED TO WASH OUT AN OLD BRIDGE IN EASTERN PRAIRIE COUNTY. THE
OTHER AREA IS IN PETROLEUM COUNTY WHERE STREAMS FLOWING FROM
FERGUS COUNTY ARE BEING FED BY HEAVY PRECIPITATION. SOME OF THESE
STREAMS (I.E. FLATWILLOW CREEK) THIS SPRING HAVE BEEN THE HIGHEST
IN OVER 20 YEARS.
OTHERWISE...A MOIST CONVEYER BELT EXISTS TODAY FROM THE SOUTHERN
PLAINS NORTH THEN WEST INTO CENTRAL AND EASTERN MT. A DRY SLOT HAS
MOVED NW INTO THE SE ZONES BUT IS EXPECTED TO FILL IN WITH
CONVECTIVE SHOWERS/THUNDERSTORMS LATER TODAY.
THIS PATTERN WILL REMAIN NEARLY STEADY THROUGH SUNDAY BUT SOME
AREAS WILL RECEIVE MORE PRECIPITATION THAN OTHERS. THE SE ZONES DO
LOOK TO RECEIVE THE LEAST AMOUNT. JAMBA
PREVIOUS DISCUSSION...
A SLOW MOVING STACKED LOW WILL DRIFT NORTH FROM WYOMING INTO
EASTERN MONTANA TODAY. THE LOW IS EXPECTED TO HOVER OVER EASTERN
MONTANA TONIGHT AND SATURDAY BEFORE DRIFTING TO THE DAKOTAS
SATURDAY NIGHT AND SUNDAY. WIDESPREAD RAIN WRAPPING AROUND THE
NORTH SIDE OF THE LOW WILL MOVE WEST ACROSS THE FORECAST AREA
TODAY WITH POTENTIAL FOR HEAVY RAIN IN SOME AREAS. MODELS STILL
DIFFER SOMEWHAT ON THE PLACEMENT OF THE HEAVIEST RAIN WITH TIME
BUT GENERALLY TREND IS FOR IT TO MOVE NORTH ACROSS NORTHEAST
MONTANA TODAY. THE NAM AND GFS MOVE THE HEAVIEST RAIN INTO
SASKATCHEWAN TONIGHT WITH A WRAP AROUND BAND OF HEAVY RAIN OVER
MALTA... LEWISTOWN AND HAVRE TONIGHT AND SATURDAY AND FREQUENT
SHOWERS OVER MOST OF THE FORECAST AREA. THE ECMWF GENERALLY KEEPS
THE HEAVY RAIN IN NORTHEAST MONTANA THROUGH SUNDAY. FOR NOW WILL
MAINTAIN FLOOD WATCH OVER ALL OF NORTHEAST MONTANA AS THE
POTENTIAL FOR AN INCH OR TWO OF RAIN POSSIBLY MORE CONTINUES OVER
SATURATED GROUND. ALSO...NORTHEAST WINDS WILL BE STRONG ENOUGH
TODAY AND PART OF TONIGHT FOR A LAKE WIND ADVISORY FOR FORT PECK.
WITH THE RAIN COOLED AIR TODAY...TEMPERATURES WILL NOT RISE MUCH.
WITH CLOUD COVER...THEY WILL NOT FALL MUCH AT NIGHT THE NEXT FEW
DAYS. CLOUDY SKIES WILL LIMIT DAYTIME TEMPERATURE RISES SATURDAY
AND SUNDAY ALTHOUGH THE MAY BE SOMEWHAT WARMER IN SOME AREA.
FORRESTER
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
NOT MANY CHANGES IN THE LONG TERM FORECAST AS RAIN SHOWERS WILL
TAPPER OFF SUNDAY NIGHT. MONDAY LOOKS LIKE IT WILL BE MUCH DRIER
ACROSS THE CWA AS A COOL DRY SURFACE HIGH PRESSURE MOVES SOUTH OUT
OF CANADA AND INTO NEMONT.
THE LATEST 12Z MODEL RUNS OF THE GFS AND THE ECMWF/GEM MODELS ARE
SHOWING DIFFERENCES AGAIN PAST TUESDAY. THE GFS SHOWS A VERY LARGE
HUDSON BAY UPPER LOW EXTENDING ALL THE WAY BACK ACROSS SASKATCHEWAN
AND ALBERTA. THIS UPPER LOW IS MUCH LARGER AND STRONGER ON THE 12Z
GFS THEN EITHER OF THE ECMWF OR GEM MODELS. SO DID NOT MAKE TOO
MANY CHANGES TO THE FORECAST PAST TUESDAY NIGHT. RSMITH
PREVIOUS DISCUSSION...A BLOCKING LONGWAVE PATTERN IN THE UPPER
AIR...WITH DEEP LOWS OVER THE NE PACIFIC AND AND OVER E
CANADA...WHILE THERE IS A VERY SHARP AND AMPLIFIED RIDGE
BETWEEN...CONNECTING WITH A CUT-OFF HIGH OVER NW CANADA. WHILE
THIS RESULTS IN THE CURRENT VERY WET WEEKEND SYSTEM BEING SLOW TO
MOVE OUT OF OUR AREA...IT ALSO BRINGS A SIGNIFICANT PERIOD OF
DRIER WEATHER TO NE MT WITH MORE SUNSHINE..BUT TEMPS A BIT ON THE
COOL SIDE.
LATEST GFS MORE IN LINE NOW WITH THE PREFERRED ECMWF IN HAVING A
WEAKER TROUGH AND COLD FRONT ARRIVE FROM THE N SUNDAY NIGHT AND
MONDAY. A SURFACE HIGH FROM N CANADA BRINGS A COOL AND DRIER AIR
INTO THE AREA MONDAY ON NE WINDS. THICKNESSES ARE ONLY IN THE
UPPER 540S DM MON AND TUE...SO TEMPS TO BE BELOW NORMAL DESPITE
CLEARING SKIES AND A FAIR AMOUNT OF SUNSHINE.
THE BLOCKING PATTERN DRIVES THE NEXT WEATHER SYSTEM CARRIED BY
THE JETSTREAM MAINLY TO OUR S TUE/TUE NIGHT. SOME MODELS INDICATE
ENOUGH OF A SURFACE TROUGH EXTENDING INTO OUR AREA FOR A SLIGHT
CHANCE OF SHOWERS WITH IT.
THICKNESSES RECOVER A BIT AS THE CANADIAN HIGH INFLUENCE ENDS
WED/THU...SO HIGHS CLIMB TO AROUND NORMAL.
MODELS INDICATE A SHORTWAVE BREAKS OFF FROM THE LONGWAVE UPPER LOW
OVER THE NE PACIFIC AND MOVES ACROSS OUR AREA ABOUT THU NIGHT/FRI.
WITH THIS TYPE OF BLOCKING PATTERN EXPECT THE TIMING AND MOVEMENT
TO BE VERY QUESTIONABLE THIS FAR OUT THOUGH. GFS ENSEMBLES
INDICATE THIS TOO. A COUPLE OF SLIGHT CHANCE POPS PERIODS ARE
ADEQUATE AT THIS POINT. SIMONSEN
&&
.AVIATION...
WIDESPREAD RAIN TODAY AND TONIGHT. THIS WILL RESULT IN CEILINGS
LOWERING TO BETWEEN MVFR AND LIFR THE REST OF THE AFTERNOON
THROUGH THE OVERNIGHT HOURS. EXPECT CEILING TO DROP BELOW 1K FT
AGL AT TIMES THIS EVENING AND TONIGHT BUT THEY WILL PRIMARILY
REMAIN IN THE 1K FT TO 3K FT RANGE. WIDESPREAD VISIBILITIES OF 3
TO 5 MILES WILL ACCOMPANY THE RAIN SHOWERS AND ISOLATED
THUNDERSTORMS THIS EVENING AND TONIGHT. THUNDERSTORMS WILL BE
LIMITED TO THE KSDY AND KGDV TERMINALS. SIMONSEN/RSMITH
&&
.HYDROLOGY...
AS A LOW PRESSURE SYSTEM MOVES INTO EASTERN MONTANA TODAY AND
DRIFTS SLOWLY TO THE DAKOTAS BY SUNDAY...WIDESPREAD RAIN WILL
COVER THE REGION. RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE
POSSIBLE THROUGH SUNDAY. FLOODING POTENTIAL REMAINS HIGH WITH
THIS RAIN FALLING ON SATURATED GROUND. FLOOD WARNINGS ARE IN
EFFECT FOR ALL OF NORTHEAST MONTANA. JAMBA
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 9:46 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1046 AM MDT FRI MAY 20 2011
MTZ016>027-059>062-211215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1046 AM MDT FRI MAY 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNINGS ARE IN EFFECT THROUGH THE WEEKEND. HEAVY RAIN WILL
AFFECT PARTS OF THE REGION THROUGH TONIGHT.
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH
MIDNIGHT TONIGHT. LOOK FOR NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS
TO 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE HEAVY RAIN IS POSSIBLE SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 5:07 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
607 PM MDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM HEAVY RAIN 9 NW CARLYLE 46.73N 104.22W
05/20/2011 M1.05 INCH WIBAUX MT TRAINED SPOTTER
RAINFALL TOTAL SINCE YESTERDAY. NOT CURRENTLY RAINING.
0603 PM HEAVY RAIN 15 SSE CULBERTSON 47.93N 104.45W
05/20/2011 M0.95 INCH RICHLAND MT TRAINED SPOTTER
RAINFALL TOTAL THAT FELL BETWEEN 10AM AND 4PM.
&&
ASCHNETZTornado, Prairie
- When
- May 20, 7:27 PM MST to 7:28 PM MST
- Where
- Prairie County, 8 mi S of Terry
- Rating
- EF1
- Path length
- 0.09 mi
- Path width
- 66.67 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.664, -105.300
At approximately 8:27pm on May 20, a tornado struck a ranch 8 miles south of Terry on 10 Mile Road. The tornado was observed by a resident of the house on the ranch. The house itself received no damage, though it was about 150 feet away from observed damage. Significant damage occurred to 4 outbuildings on the ranch. There were no injuries and the horses on the ranch were uninjured as they were out in pasture at the time of the tornado. The damage path was about 500 feet and the width was 200 feet. Based on the damage, the wind speed was determined to be 90 mph or a low end EF-1 tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Montana, May 20 to 31, 20112 deaths · $14 million · 13 events
- Tornado and Flash Flooding in Arkansas, May 20 to 24, 2011$496,000 · EF0 · 62 events
- Flooding and Heavy Rain in Nebraska, May 20 to 21, 2011$1.6 million · 5 events
- Flash Flooding and Lightning Strike in Vermont, May 20, 2011$585,000 · 5 events
- Tornado and Hail in Texas, May 20 to 21, 2011$106,000 · EF0 · 40 events
- Flood in Wyoming, May 20 to 23, 2011$520,000 · 1 event
- Flash Flooding and Flood in Texas, May 20, 2011$110,000 · 1.75 in hail · 32 events
- Flood in South Dakota, May 20 to 31, 2011$300,000 · 1 event
- Tornado in Oklahoma, May 20, 2011$35,000 · EF1 · 1 event
- Flash Flooding in New York, May 20, 2011$80,000 · 6 events
- Tornado and Flash Flood in Arkansas, May 20, 20112 injured · $11,000 · EF0 · 3 events
- Tornadoes and Hail in Texas, May 20, 2011$15,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295482.